Previous Articles    

A CHARACTERISTIC FINITE ELEMENT METHOD FOR CONSTRAINED CONVECTION-DIFFUSION-REACTION OPTIMAL CONTROL PROBLEMS

Hongfei Fu1, Hongxing Rui2, Hui Guo1   

  1. 1. Department of Computational and Applied Mathematics, China University of Petroleum, Qingdao 266580, China;
    2. School of Mathematics, Shandong University, Jinan 250100, China;
    3. Department of Computational and Applied Mathematics, China University of Petroleum, Qingdao 266580, China
  • Received:2011-12-03 Revised:2012-10-25 Online:2013-01-15 Published:2013-01-17
  • Supported by:

    The authors would like to thank the anonymous reviewers for their valuable comments and suggestions on an earlier version of this paper. The first author was supported by the National Natural Science Foundation of China (No.11126086,11201485) and the Fundamental Research Funds for the Central Universities (No.12CX04083A); The second author was supported by the National Natural Science Foundation of China (No.11171190); The third author was supported by the National Natural Science Foundation of China (No.11101431).

Hongfei Fu, Hongxing Rui, Hui Guo. A CHARACTERISTIC FINITE ELEMENT METHOD FOR CONSTRAINED CONVECTION-DIFFUSION-REACTION OPTIMAL CONTROL PROBLEMS[J]. Journal of Computational Mathematics, 2013, 31(1): 88-106.

In this paper, we develop a priori error estimates for the solution of constrained convection-diffusion-reaction optimal control problems using a characteristic finite element method. The cost functional of the optimal control problems consists of three parts: The first part is about integration of the state over the whole time interval, the second part refers to final-time state, and the third part is a regularization term about the control. We discretize the state and co-state by piecewise linear continuous functions, while the control is approximated by piecewise constant functions. Pointwise inequality function constraints on the control are considered, and optimal a L2-norm priori error estimates are obtained. Finally, we give two numerical examples to validate the theoretical analysis.

CLC Number: 

[1] D. Parra-Guevara and Y.N. Skiba, Elements of the mathematical modelling in the control of pollutants emissions, Ecol. Model., 167 (2003), 263-275.

[2] J. Zhu and Q. Zeng, A mathematical formulation for optimal control of air pollution, Sci. China Ser. D, 46 (2003), 994-1002.

[3] S. Collis and M. Heinkenschloss, Analysis of the streamline upwind/Petrov Galerkin method applied to the solution of optimal control problems, CAAM TR02-01, 2002.

[4] M. Heinkenschloss and D. Leykekhman, Local error estimates for SUPG solutions of advectiondominated elliptic linear-quadratic optimal control problems, SIAM J. Numer. Anal., 47 (2010), 4607-4638.

[5] R. Becker and B. Vexler, Optimal control of the convection-diffusion equation using stabilized finite element methods, Numer. Math., 106 (2007), 349-367.

[6] M. Braack, Optimal control in fluid mechanics by finite elements with symmetric stabilization, SIAM J. Control Optim., 48 (2009), 672-687.

[7] N. Yan and Z. Zhou, A priori and a posteriori error analysis of edge stabilization Galerkin method for the optimal control problem governed by convection-dominated diffusion equation, J. Comput. Appl. Math., 223 (2009), 198-217.

[8] N. Yan and Z. Zhou, A RT mixed FEM/DG scheme for optimal control governed by convection diffusion equations, J. Sci. Comput., 41 (2009), 273-299.

[9] R.A. Bartlett, M. Heinkenschloss, D. Ridzal and B. G. Waanders, Domain decomposition methods for advection dominated linear-quadratic elliptic optimal control problems, Comput. Methods Appl. Mech. Engrg., 195 (2006), 6428-6447.

[10] H. Fu and H. Rui, A priori error estimates for optimal control problems governed by transient advection-diffusion equations, J. Sci. Comput., 38 (2009), 290-315.

[11] Z. Zhou and N. Yan, The local discontinuous Galerkin method for optimal control problem governed by convection diffusion equations, Int. J. Numer. Anal. Model., 7 (2010), 681-699.

[12] H. Fu, A characteristic finite element method for optimal control problems governed by convectiondiffusion equations, J. Comput. Appl. Math., 235 (2010), 825-836.

[13] H. Fu and H. Rui, A characteristic-mixed finite element method for time-dependent convectiondiffusion optimal control problem, Appl. Math. Comput., 218 (2011), 3430-3440.

[14] S.C. Brenner and L.R. Scott, The Mathematical Theory of Finite Element Methods, SpringerVerlag, 2002.

[15] J.L. Lions, Optimal Control of Systems Governed by Partial Differential Equations, SpringerVerlag, Berlin, 1971.

[16] O. Pironneau, Optimal Shape Design for Elliptic Systems, Springer-Verlag, Berlin, 1984.

[17] D. Tiba, Lectures on the Optimal Control of Elliptic Equations, University of Jyvaskyla Press, Finland, 1995.

[18] J.L. Lions and E. Magenes, Non homogeneous boundary value problems and applications, Springer-Verlag, Berlin, 1972.

[19] J. Douglas and T.F. Russell, Numerical methods for convection-dominated diffusion problems based on combining the method of characteristics with finite element or finite difference procedures, SIAM J. Numer. Anal., 19 (1982), 871-885.

[20] H. Rui and M. Tabata, A second order characteristic finite element scheme for convection-diffusion problems, Numer. Math., 92 (2002), 161-177.

[21] R. Dautray and J.L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 5, Springer-Verlag, Berlin, 1992.

[22] C. Meyer and A. Rösch, Superconvergence properties of optimal control problems, SIAM J. Control Optim., 43 (2004), 970-985.

[23] E. Süli, Convergence and nonlinear stability of the Lagrange-Galerkin method for the Navier Stokes equations, Numer. Math., 53 (1988), pp. 459-483.

[24] F.S. Falk, Approximation of a class of optimal control problems with order of convergence estimates, J. Math. Anal. Appl., 44 (1973), 28-47.

[25] X. Xing and Y. Chen, Error estimates of mixed methods for optimal control problems governed by parabolic equations, Int. J. Numer. Meth. Engng., 75 (2008), 735-754.

[26] V. Thom′ee, Galerkin finite element methods for parabolic problems, Springer Series in Computational Mathematics, Springer-Verlag, Berlin, 2006.
[1] Ning Du, Wanfang Shen. A FAST STOCHASTIC GALERKIN METHOD FOR A CONSTRAINED OPTIMAL CONTROL PROBLEM GOVERNED BY A RANDOM FRACTIONAL DIFFUSION EQUATION [J]. Journal of Computational Mathematics, 2018, 36(2): 259-275.
[2] Liang Ge, Tongjun Sun. A SPARSE GRID STOCHASTIC COLLOCATION AND FINITE VOLUME ELEMENT METHOD FOR CONSTRAINED OPTIMAL CONTROL PROBLEM GOVERNED BY RANDOM ELLIPTIC EQUATIONS [J]. Journal of Computational Mathematics, 2018, 36(2): 310-330.
[3] Hongfei Fu, Hongxing Rui. A PRIORI ERROR ESTIMATES FOR LEAST-SQUARES MIXED FINITE ELEMENT APPROXIMATION OF ELLIPTIC OPTIMAL CONTROL PROBLEMS [J]. Journal of Computational Mathematics, 2015, 33(2): 113-127.
[4] Tianliang Hou, Yanping Chen. MIXED DISCONTINUOUS GALERKIN TIME-STEPPING METHOD FOR LINEAR PARABOLIC OPTIMAL CONTROL PROBLEMS [J]. Journal of Computational Mathematics, 2015, 33(2): 158-178.
[5] C. Brennecke, A. Linke, C. Merdon, J. Schöberl. OPTIMAL AND PRESSURE-INDEPENDENT L2 VELOCITY ERROR ESTIMATES FOR A MODIFIED CROUZEIX-RAVIART STOKES ELEMENT WITH BDM RECONSTRUCTIONS [J]. Journal of Computational Mathematics, 2015, 33(2): 191-208.
[6] Lei Yuan, Danping Yang. A POSTERIORI ERROR ESTIMATE OF OPTIMAL CONTROL PROBLEM OF PDE WITH INTEGRAL CONSTRAINT FOR STATE [J]. Journal of Computational Mathematics, 2009, 27(4): 525-542.
[7] Michael Hinze, Ningning Yan, Zhaojie Zhou. Variational Discretization for Optimal Control Governed by Convection Dominated Diffusion Equations [J]. Journal of Computational Mathematics, 2009, 27(2-3): 237-253.
Viewed
Full text


Abstract